Want the best of The Telegraph direct to your email and WhatsApp? Sign up to our free twice-daily Front Page newsletter and new audio briefings. They are calling for GPs’ handwritten prescriptions to be written in block capital letters in future to avoid any similar confusion.In the article, the doctors wrote: “We wish to report an ocular chemical injury caused by inadvertent dispensing and administration of an erectile dysfunction cream (Vitaros) instead of an ocular lubricant (VitA-POS) to highlight this potential source of error.“It is unusual in this case that no individual, including the patient, general practitioner or dispensing pharmacist, questioned erectile dysfunction cream being dispensed to a female patient with ocular application instructions.“We would like to raise awareness that medications with similar spellings exist,” the report said.“We encourage prescribers to ensure that handwritten prescriptions are printed in block capital letters to avoid similar scenarios in the future.“We believe this to be an important issue to report to enhance awareness and promote safe prescribing skills.”The doctors noted that one in 20 prescriptions were estimated to be affected by a prescribing error. Experts have said GPs must use block capitals when writing prescriptions after a woman was mistakenly given erectile dysfunction cream for a dry eye.The unnamed patient, from Glasgow, had to be treated in hospital after she was given the wrong medication due to a mix-up. She suffered with blurred vision, a swollen eyelid and redness and discomfort immediately after putting the cream into her eye.On attending the emergency department of a Glasgow hospital, the patient was found to have conjunctivitis and a defect on her cornea. However, the erectile dysfunction cream that was dispensed to her had a similar name, Vitaros, to the eye lubricant she was actually prescribed – VitA-POS.Eye doctors from Glasgow’s Tennent Institute of Ophthalmology, who treated the woman, have now written an article on the case in BMJ Case Reports, the medical journal.The woman responded well to treatment with topical antibiotics, steroids and lubricants. However, the clinicians noted that although the chemical injury to her eye was resolved within a few days, she continued to suffer pain in her eye.Following the incident, she required treatment with injections, eye drops and lubricants to help protect her.Dr Magdalena Edington, who wrote the case report, along with her colleagues Dr Julie Connolly and Dr David Lockington, said they wanted to highlight the need for greater care in issuing medicines.